Mothering Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
699 Posts
Discussion Starter #1
<p> </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;">I've been taking Effexor for 6 years for severe depression and anxiety. In the beginning, it worked really well and I was overall happy with the results. However, in the last year or so some side effects have come up that make me want to wean from it and try another medication, if necessary. </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;"> </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;">I've tried several times to slowly cut down on my dosage, but each time I get<strong style="font-style:normal;font-weight:bold;"> extremely sick. </strong>As in, so sick I can't even function. I've read that this is sometimes call serotonin sickness. I'll experience vertigo, headaches, head "zinging", fatigue, and body aches. The last time I cut down, a week later I was still experiencing these things. I ended up going back to my regular dose because I couldn't handle feeling that sick anymore.</p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;"> </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;">I'm not sure if my experience is typical or not, but it's frightening to say the least. I feel like I'm 'trapped' on this medication when I just want out.</p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;"> </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;">My doctor tried to transition me to Prozac and Zoloft, but the same extreme withdrawal symptoms occurred.</p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;"> </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;">Does anyone have advice on how to safely get off this medication?</p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;"> </p>
<p style="margin-top:0px;margin-right:0px;margin-bottom:0px;margin-left:0px;padding-top:0px;padding-right:0px;padding-bottom:0px;padding-left:0px;">Thanks. </p>
 

·
Registered
Joined
·
203 Posts
<p>I have heard of people actually taking the capsules apart and slowly weaning off it.  I know when I did, it was horrible.  Make sure you taper off slowly.  ((HUGS))</p>
 

·
Registered
Joined
·
28 Posts
<p>I had the same experience when weaning from Effexor.  It is tough.  You are definitely going to have those withdrawal symptoms no matter how slowly you do it.  Is there a way you could have someone help you with your normal responsibilities for a week or 2 while you slowly taper off?  I was a teacher when I was trying to taper off from that med and it was just awful.  I guess I don't have any really good advice, just do it slowly and don't give up, it can be done.  Maybe find some naturaly ways to overcome the side effects of withdrawal?  Maybe some aromatherapy?</p>
 

·
Registered
Joined
·
1,733 Posts
<p>I had the same problems when weaning off. The brain zaps were the worst!!</p>
<p> </p>
<p>I found that it took a while when weaning down for the withdrawal to go away. I think I dropped 75mg every two weeks or so? I never managed to get right off them unfortunately because when I got to about 75mg my depression was really bed. I suppose I should add that I was weaning off them because I was pregnant so still actually needed them but didn't like taking them while pregnant.</p>
 

·
Registered
Joined
·
91 Posts
<p>It took me nearly a year to wean off Effexor. The brain snaps ... those were the worst! I ended up buying empty capsules and splitting my pills that way. Even just a tiny tiny amount could hold off the brain snaps but the process was very gradual. Sending good vibes your way ~ I hope you get through this as comfortable as you can. </p>
 

·
Registered
Joined
·
1,324 Posts
I had to wean super gradually because I was coming off a pretty high dosage. My Dr wrote me a variety of scripts for different forms (XR and regular) and varying dosages. So the first step was to take less of the XR form, and take the remainder in regular form throughout the day. I would slowly, over the course of several weeks, lower the dose if the regular form until I was just on the lower dose of the XR. Then I did it again with an even lower dose. It took almost a year to wean off it, and I did have my depression and anxiety creep back in during that time, but never as bad as before I was medicated.<br><br>
The other method suggested to me is weaning by time. So instead of taking the meds every 24 hours, you take them every 26 for two weeks, then every 28, and so on until you just don't take them at all anymore. I didn't like that because you have to be pretty organized and timely, and you have to sometimes wake in the night to take the meds, which I would't do.<br><br>
Good luck.
 
1 - 6 of 6 Posts
Top